I just got back from a visit with my rhumatologist and he has put me on plaquenil. Could anyone give me a heads up on what to expect on side effects, what kind of relief it might give me? Is it worth taking?
Plaque nil for me had bad side effects; sweating, muscle aches/spasms and lightheaded feeling, only for the first 6 months. Then my body became use to it and if I stop taking it (med holiday) I went back to the pains and aches plus mobility problems.
It was a miracle for me. I had a couple of really bad years…not knowing I had Lupus. Was diagnosed 16 mos. ago. My doc suggested taking it but I had to do my research first. About 6 mos. later I told my doc I’d try it. I’m SOOO glad I did. I had many, many symptoms…like almost everything you can think of…and after 3 mos. of taking it, they ALL went away! So my experience has been great. No more fatigue, aches and pains, vertigo, headaches, inflammation, loss of words, confusion, etc., etc. Good luck and if you try it I hope you have good luck.
I have some greying of the skin on my forearms and the back of my hands and on my lower legs from my knees to my ankles. This side effect is rare. It decreases the over all aches and is one of the drugs that's kept my constant state of flare at bay. I've had no gastrointestinal upset from it. I take 300 mg of Zantac (ranitidine) 1/2 hour before I take my pills--an acid reducer. And, I take "all" my pills with food.
The pills for our disease are strong chemicals/biologicals and they need a chance to build up in the blood and before having an effect.
You got to hold on.
I had trouble with Plaquinil at first and I stopped taking it. My new doctor had me take one pill every other day and then one pill every day and then 1 pill and the next day 2 pills then 1 pill etc etc. This really helped me and I have been on it for almost 3 years. It has given me my life back. Absolutely. My blood work shows no inflammation anywhere in my body!
I've been on plaquenil for 3 years I have sle. . Before I had hair loss mouth sores. It gave me mild diarrhea but my gastro put me on probiotic and almost immediately the diarrhea was gone. You will need to see an Opthamologist regularly because it can cause eye issues. I had eye issues before so I can't blame plaquenil on that. I think it's the reason I am not in much pain. because it help with inflammation. I hope I never have to get off of it. Keep getting your testing done
I take Plaquenil 200mg once a day. It has made a huge difference both with my Lupus and my fibro!! I am no longer stiff and my flare ups are mild. I used to have a hard time getting out of the car and would have to steady myself before walking, but not since I went on plaquenil. It took about 3 weeks to kick in and boy did I notice!! Good luck to you!!
Plaquenil is awesome! Aches decreased noticeably. I had huge cysts on my face for years, but after taking plaquenil for 6 months, they were gone.
It was very difficult to start the medicine for me. I had bad stomach reactions. So, my rheumy put me on Nexium and told me to cut my pill into 4ths. I took one of these every day or every other day until I could handle it, then slowly increased. It took me a while, but it was so very worth it!
I have been on Placquenil for a long time. It is an anti malaria drug but works very well for Lupus. The only really uncomfortable problem I have had with it is severe diarrhea. My rheumatologist decreased my dose to once daily and it helped a lot. Still have some diarrhea but nothing like when I was on it twice a day.
Sometimes it can cause problems if you are put on an antibiotic but it depends on which one you are put on. Otherwise, I haven’t had any other issues with it. If you have problems at all with it make sure to call your doctor as there are other meds out there but Placquenil is probably the safest. Also, you need to make sure you have an annual eye exam as it can have an effect on your vision.
Good luck with it, it really is helpful!
All my best to you,
I am 35 years old 104 lbs. Diagnosed with Lupus this past year after 7 years of worsening symptoms. I started 200 mg Plaquenil twice daily in March and do not recall any side effects. It took until June before it was in full effect, but once it was I stopped my monthly flare ups before my period. It has helped a lot, but not 100%. I still have flare ups and pain but nothing like before. I’d ask your Dr. why you aren’t prescribed 400 as I have read 400 mg should be the minimum prescribed for lupus. Check out The Lupus Encyclopedia by Dr.Thomas on fb. He writes a lot about Plaquenil and will personally answer any questions you have. He’s a terrific Lupus specialist and Rheumatologist. I do hope you find relief on Plaquenil. Just be patient and give it time. Do not worry about side effects as they are rare and go away after your body adjusts. Good luck!!
Plaquenil has been very helpful for me as well. It did take about 8 months before I noticed it helping and it can take up to a year to feel the full effects. Hang in there with this drug as it us well worth the time and effort.
Personally I am very sensitive to medication. I was on the lowest dosage of plaquenil and I still had major mood swings, nausea, weight gain and or Loss, and headaches, etc. Most Lupies react differently to medication though. I hope the plaquenil does you well
Snowwolf, I had the diarrhea problem and my gastro Dr put me on VSL3 a probiotic. It stopped my diarrhea almost immediately. I call that my wonder drug. It's over-the-counter but it has to be refrigerated. I get it from the pharmacy at Sam's club. Maybe you might want to think about giving it a try. I take only one a day although the label says you can take up to 8.
If you do try it please let me know if it works for you.
Not many side effects for me, I always take it with food. I have been taking it for 6 months, I have seen improvements with my brain fog and blurred vision. Still having muscle pain, but I notice some of the muscles are loosening up some.
It can cause eye sight issues. I have been on it for years. I have been told by my eye doctor that I can lose my eye sight using this medicine. Retinal detachment is in my future. Have to really avoid rubbing my eyes. Watch for streaks of light in your vision tell your eye doctor. You should start seeing a eye doctor when you start the medicine. That way they can watch closely for any changes. All the medication cause some dry eye and mouth issue. Lubricating eye drops will be your best friend.
Sorry for so much at once. It really does help but I have been talking with my RA doctor about a safer medication. No such luck yet that wirks as well. Or side effects are worse.
I've been on plaquenil for a year and a half and have had no side effects. It took about 8 months for the plaquenil to become completely effective and enable me to get off prednisone. Now I take plaquenil only and my lupus symptoms are much less severe with no advancement to organ involvement.
Mellisa, why do you say that detached retina is in your future? unless there is a predisposition to getting this ailment, my Optimologist said only about 1% have this as a side effect. She said that it takes about 5 years to become susceptible to retina detachment, but the Rheumy’s seem to really latch on to that one side effect (probably because it is a devistating one!) My Rheumy wants me to go in once a year, not that I got my 3 month baseline tests.
I agree with Jon. Plaquenil used to be prescribed at much higher doses many years ago, which is when the eye problems developed. It is very rare for someone to develop eye problems with the current dosages, unless they already are predisposed. The eye tests are just an extra precaution.
Yes love Plaquinil i cant take it anymore but it worked for a long time now i take quininine
I have been on plaquneil for about 10 years .I have gone off it a couple times for changes in my eyes once they were checked out and everything was fine I was put back on it.just when I think the fatigue and joint pain could not get much worse when I stop taking plaquneil I realize that it can.its a good blanket drug for lupus.it helps protect your organs from damage.not saying it is a miracle drug it definately helps though.as far as side effects as long as I eat with it I am okay if not then it does not sit so well .even some crackers or toast anything to absorb it should help.